Texas, 2017

Hail in Texas, May 21, 2017

May 21, 2017 · NWS MAF · 1 event in 1 county or zone

There was an upper disturbance that moved over the region from Mexico. Good instability and moisture were also across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper disturbance that moved over the region from Mexico. Good instability and moisture were also across the area. These conditions resulted in storms with large hail developing along the Rio Grande and Big Bend area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 21, 5:02 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 21, 5:02 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
602 AM CDT Sun May 21 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR ceilings will become prevailing MVFR ceilings at the west
Texas and southeast New Mexico terminals this morning and continue
through the TAF period. A strong upper level disturbance will kick
off showers and thunderstorms across mainly west Texas today
through early this evening. Confidence was high enough to include
a PROB30 group for MVFR showers and thunderstorms at KMAF, KINK,
and KPEQ with Tempo MVFR tsra at KFST through this evening.

12

&&

.PREV DISCUSSION... /issued 330 AM CDT Sun May 21 2017/

DISCUSSION...
Current radar is showing showers moving up from the southeast
into the Permian Basin this morning. This activity, though
continuing to spread northwest, should remain fairly weak and
isolated. The greatest rainfall potential for today will be in the
Big Bend where models are showing an upper disturbance moving out
of Mexico potentially producing heavy rainfall from Presidio to
Sanderson. This area has not seen much rain lately and can take
quite a bit of rain, but locally heavy downpours could still
create some flash flooding problems and this will be the greatest
weather threat for today.

Tomorrow a ridge builds over the west coast and northwesterly flow
over the Rockies will send another disturbance into the area.
Shear and instability will be enough to support severe
thunderstorms with large hail in discrete supercells, and also a
strong wind threat should the activity form an MCS. See more
details in the SWODY2 from SPC.

The trough will send a cold front into the CWA early Tuesday,
pushing the rain east but keeping below normal temps through
midweek. Things change Thursday when the ridge over the western
U.S. flattens and moves east with westerly flow bringing much
warmer temperatures. Highs Thursday will range from the mid 90s to
100s with weaker flow Friday and Saturday only providing a couple
of degrees of relief.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  60  82  59 /  30  30  30  50
Carlsbad                       78  59  88  57 /  20  30  30  30
Dryden                         76  64  86  64 /  70  50  30  30
Fort Stockton                  71  60  84  60 /  50  30  30  30
Guadalupe Pass                 71  56  82  55 /  30  30  30  20
Hobbs                          76  57  79  54 /  20  30  30  50
Marfa                          74  54  84  54 /  50  30  30  30
Midland Intl Airport           76  60  81  58 /  40  30  30  50
Odessa                         76  60  82  58 /  40  30  30  50
Wink                           78  60  86  58 /  30  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, May 21, 3:17 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
417 AM CDT Sun May 21 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
417 AM CDT Sun May 21 2017 /317 AM MDT Sun May 21 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible across most of the area today and tonight.
Although widespread severe weather is not expected, some storms
could produce hail and gusty winds. The main threat will be heavy
rain, especially along and south of I-10, where flooding concerns may
develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorm chances will continue through Tuesday across the area.
A few storms could become severe Monday with strong winds and large
hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 21, 6:48 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 AM CDT SUN MAY 21 2017

TXZ074-080-081-211345-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
748 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 845
AM CDT...

At 746 AM CDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Marfa and another 3 miles south ofMarfa, moving
north at 20 mph.

Nickel size hail, wind gusts of 50 to 55 mph and very heavy rain
will be possible with these storms.

Locations impacted include...
Alpine, Marfa, Fort Davis, Alpine-Casparis Municipal Airport, Camp
Mitre Peak, Marfa Municipal Airport, Paisano Pass, and Ryan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3002 10434 3060 10451 3060 10363 3001 10357
TIME...MOT...LOC 1246Z 165DEG 19KT 3015 10430

49

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
May 21, 7:35 AM CST to 7:40 AM CST
Where
Brewster County, Castolon
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
29.130, -103.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693656.